Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Albuquerque, NM

May 31, 2005Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2005, 1:04 PM MDT for Colfax County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 1:04 PM MDT (19:04 UTC)
Expired
May 31, 2005, 1:30 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:40 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 311905
SVRABQ
NMC007-311930-
/O.NEW.KABQ.SV.W.0067.050531T1904Z-050531T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 PM MDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 130 PM MDT

* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF ABBOTT...OR ABOUT 10 MILES EAST OF SPRINGER...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF ABBOTT AROUND 130 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING 
FOR NORTHEASTERN NEW MEXICO. FUNNEL CLOUDS HAVE BEEN REPORTED WITH 
THIS STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBUQUERQUE.

LAT...LON 3646 10441 3634 10457 3624 10453 3623 10405

$$

40
1 follow-up statement
000 
WWUS55 KABQ 311919
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT TUE MAY 31 2005

NMC007-311930-
/O.CON.KABQ.SV.W.0067.000000T0000Z-050531T1930Z/
COLFAX-
119 PM MDT TUE MAY 31 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COLFAX COUNTY UNTIL 130 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF ABBOTT...OR ABOUT 12 MILES SOUTHEAST OF
SPRINGER...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN COLFAX COUNTY...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3646 10441 3634 10457 3624 10453 3623 10405

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:16 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, May 31, 3:16 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 AM MDT TUE MAY 31 2005

.DISCUSSION...THUNDERSTORMS ONCE AGAIN MAIN FORECAST CONCERN IN THE
SHORT TERM...ALTHOUGH CHANCES SHOULD SHOW A DECREASING TREND.

THUNDERSTORMS STILL REGENERATING AT THIS TIME OVER NE/EC NM IN LOW
LEVEL MOISTURE CONVERGENCE. PROFILERS SHOW 700MB WAVE PERHAPS AIDING
STORM OVER UNION COUNTY. EXPECT ACTIVITY TO DWINDLE AS DAWN
APPROACHES BUT REGENERATE AGAIN IN THE AFTERNOON. AS BOUNDARY ENTERS
THE NORTHEAST THIS AFTERNOON...LOW LEVEL MOISTURE WILL ONCE AGAIN BE
FOCUSED AND LIFTED INTO THUNDERSTORMS. SEVERE WEATHER IN THE OFFING
ACROSS NE/EC PLAINS. COLDER/DRIER AIR ALOFT WILL PROVIDE PLENTY OF
INSTABILITY...WITH LIFTED INDICES FROM -3 TO -5 C EXPECTED. SHEAR
WILL INCREASE AGAIN IN THE EVENING AS LOW LEVEL EASTERLY FLOW
INCREASES. SHEAR PARAMETERS SUCH AS BRN SHEAR AND VGP INDICATED TO
BE MOST FAVORABLE IN ROOSEVELT/CURRY COUNTIES AND ARE STRONG ENOUGH
TO ONCE AGAIN SUPPORT TORNADOES. HAVE CUT POPS FARTHER WEST AS DRIER
AIR SHOULD BE WELL ENTRENCHED BY LATE TODAY.

FOR THE REST OF THE WEEK...STORMS SHOULD MAINLY BE CONFINED TO AREAS
NEAR THE TEXAS BORDER AS WEST TO SOUTHWEST FLOW ALOFT STRENGTHENS.
IN FACT...DRY LINE COULD EVEN BE PUSHED COMPLETELY OUT OF NM. WILL
KEEP IN LOW POPS FOR NOW. WILL ALSO HAVE TO WATCH STRONG JET OVER
PACIFIC WHICH MAY SCOOP A BIT OF MID LEVEL MOISTURE INTO WRN
SECTIONS THU/FRI. THUS HAVE LEFT SMALL POPS IN THERE AS WELL.

GUIDANCE TEMPERATURES GENERALLY FOLLOWED WHICH LOOKED CLOSE TO
NORMAL AND HARD TO ARGUE WITH AS PATTERN SHIFTS MORE TOWARD A NORMAL
DRY/BREEZY TO WINDY JUNE REGIME. ONLY EXCEPTION WAS THIS AFTERNOON
AS LOW LEVEL UPSLOPE FLOW AND CLOUDS IN THE NORTHEAST SHOULD HOLD
TEMPS BELOW MACHINE NUMBERS...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  82  47  86  51 /   0   0   0   0
GALLUP..........................  78  39  84  43 /   0   0   0   0
GRANTS..........................  79  41  84  46 /   0   0   0   0
GLENWOOD........................  85  49  90  56 /   0   0   0   0
CHAMA...........................  69  33  74  38 /  10  10   0   0
LOS ALAMOS......................  75  42  80  46 /  10  10   0   0
RED RIVER.......................  60  35  67  39 /  30  20  10  10
TAOS............................  73  37  79  41 /  20  10   0   0
SANTA FE........................  75  43  80  47 /   0   0   0   0
SANTA FE AIRPORT................  77  45  82  49 /   0   0   0   0
ESPANOLA........................  80  44  85  48 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  82  57  87  59 /   0   0   0   0
ALBUQUERQUE VALLEY..............  83  52  88  58 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  80  53  85  57 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  83  56  87  60 /   0   0   0   0
SOCORRO.........................  86  53  90  57 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  73  52  78  53 /   0   0   0   0
MORIARTY/ESTANCIA...............  77  49  82  51 /   0   0   0   0
CARRIZOZO.......................  84  53  87  53 /   0   0   0   0
RUIDOSO.........................  77  53  78  55 /   0   0   0   0
RATON...........................  71  42  79  45 /  30  20  20  20
LAS VEGAS.......................  73  43  79  47 /  20  20  10  10
ROY.............................  72  49  80  51 /  40  30  20  20
CLAYTON.........................  70  51  79  55 /  30  20  20  20
SANTA ROSA......................  82  53  86  55 /  20  20  10  10
TUCUMCARI.......................  79  56  88  59 /  40  30  20  20
FORT SUMNER.....................  82  56  89  58 /  20  20  10  10
CLOVIS..........................  82  56  85  58 /  30  30  20  20
PORTALES........................  83  57  87  57 /  20  20  20  20
ROSWELL.........................  88  59  91  59 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, May 31, 6:00 AM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 31 2005

NMZ001>021-026-011200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL
WILL BE THE MAIN THREAT...BUT DAMAGING WINDS AND ISOLATED TORNADOES
ARE ALSO POSSIBLE AS STORMS SHIFT SOUTHEAST ACROSS THE PLAINS THIS
EVENING.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY
BETWEEN 3 AND 9 PM ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.
REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Local storm report, May 31, 8:40 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 AM MDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             23 NE CONCHAS           35.64N 103.90W
05/30/2005  1.25 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

JAM
Special weather statement, May 31, 12:39 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1239 PM MDT TUE MAY 31 2005

NMZ005-311915-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING SOUTHEAST NEAR SPRINGER...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHWEST OF ABBOTT AND
5 MILES NORTH OF SPRINGER. MOVEMENT WAS SOUTHEAST AT 10 MPH. SEVERAL
FUNNEL CLOUDS WERE ALSO REPORTED 5 MILES NORTH OF SPRINGER.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL
COLFAX COUNTY.

PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40
Special weather statement, May 31, 12:42 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT TUE MAY 31 2005

NMZ004>007-011>013-018-020-021-010300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE
CRISTO MOUNTAINS-
1242 PM MDT TUE MAY 31 2005

...TORNADO WATCH IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
362 IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 9 COUNTIES

  COLFAX          CURRY           DE BACA         GUADALUPE
  HARDING         MORA            QUAY            ROOSEVELT
  SAN MIGUEL

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

EMERGENCY MANAGERS SHOULD NOTIFY LOCAL SCHOOLS...HOSPITALS...AND
OTHER COMMUNITY SAFETY COORDINATORS ABOUT THIS TORNADO WATCH. SKYWARN
SEVERE WEATHER SPOTTERS SHOULD REMAIN ON STANDBY AND ALERT TO SUDDEN
AND NEARBY THUNDERSTORM DEVELOPMENT. REPORT ALL SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637.

40
Special weather statement, May 31, 12:51 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1251 PM MDT TUE MAY 31 2005

NMZ005-311915-
NORTHEAST HIGHLANDS-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING SOUTHEAST OVER SOUTH CENTRAL MORA
COUNTY...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF VALMORA.
MOVEMENT WAS SOUTHEAST AT 10 MPH. A FUNNEL IS ALSO POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOEMAKER.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:06 PM MDTSevere Thunderstorm WarningABQHarding54 min
May 30, 6:31 PM MDTTornado WarningABQChaves44 min
May 30, 6:59 PM MDTTornado WarningABQHarding, Quay46 min
May 30, 7:03 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay57 min
May 30, 7:14 PM MDTSevere Thunderstorm WarningABQChaves61 min
May 30, 7:18 PM MDTSevere Thunderstorm WarningABQChaves, De Baca42 min
May 30, 7:25 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 30, 7:44 PM MDTTornado WarningABQHarding, Quay50 min
May 30, 7:46 PM MDTSevere Thunderstorm WarningABQDe Baca59 min
May 30, 7:53 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt67 min
May 30, 7:56 PM MDTSevere Thunderstorm WarningABQChaves64 min
May 30, 8:01 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 8:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
May 30, 8:15 PM MDTSevere Thunderstorm WarningABQChaves50 min
May 30, 8:23 PM MDTTornado WarningABQChaves37 min
May 30, 8:44 PM MDTSevere Thunderstorm WarningABQDe Baca62 min
May 30, 8:47 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 10:01 PM MDTSevere Thunderstorm WarningABQRoosevelt61 min
May 31, 12:09 AM MDTSevere Thunderstorm WarningABQRoosevelt27 min
May 31, 1:20 AM MDTSevere Thunderstorm WarningABQCurry40 min
May 31, 1:30 PM MDTSevere Thunderstorm WarningABQColfax, Harding45 min
May 31, 2:16 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 31, 2:57 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
May 31, 3:00 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel60 min
May 31, 3:44 PM MDTSevere Thunderstorm WarningABQQuay61 min
May 31, 3:59 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel42 min
May 31, 4:02 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel58 min
May 31, 4:27 PM MDTSevere Thunderstorm WarningABQColfax30 min
May 31, 4:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora44 min
May 31, 4:47 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 31, 4:51 PM MDTSevere Thunderstorm WarningABQColfax54 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningABQColfax53 min
May 31, 5:45 PM MDTSevere Thunderstorm WarningABQSan Miguel41 min
May 31, 5:53 PM MDTSevere Thunderstorm WarningABQCurry67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.